Pembrolizumab-Induced Encephalopathy: A Review of Neurological Toxicities with Immune Checkpoint Inhibitors

    loading  Checking for direct PDF access through Ovid

Abstract

The use of immune checkpoint inhibitor (ICI) therapy in the treatment of solid organ malignancies is becoming increasingly common. This has prompted the recognition of a new class of immune-related adverse effects (irAEs) stemming from the upregulation of T-cell activity causing autoimmunity. Neurological irAEs are a rare complication of ICIs that can lead to long-term morbidity. We report a rare case of encephalopathy after treatment with pembrolizumab, to which the patient achieved durable disease response despite discontinuation of therapy. We also review the pathophysiology, incidence, clinical presentation, diagnosis, and management of neurotoxicity secondary to ICIs. Treatment requires early administration of high-dose corticosteroids, and cessation of ICI therapy is often necessary after grade 3 or 4 irAEs. However, early data suggest that neurological irAEs correlate with a favorable disease response. Consideration should also be given to the optimal duration of ICI therapy to minimize the risk of toxicity and optimize health care expenditure.

Related Topics

    loading  Loading Related Articles